Texas, 2007

Flash Flooding in Texas, June 16, 2007

June 16, 2007 · NWS SHV · 10 events in 3 counties and zones

An upper level low pressure system across north Texas allowed for slow moving thunderstorms to develop across portions of northeast Texas during the morning and afternoon hours of June 16th. These thunderstorms produced copious amounts of rain with widespread flooding noted across some counties of northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system across north Texas allowed for slow moving thunderstorms to develop across portions of northeast Texas during the morning and afternoon hours of June 16th. These thunderstorms produced copious amounts of rain with widespread flooding noted across some counties of northeast Texas. Rainfall totals of some three to five inches were reported from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 16, 3:20 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 3:20 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 AM CDT SAT JUN 16 2007

.DISCUSSION...
MORNING WATER VAPOR IMAGERY INDICATING CLOSED UPPER LOW HAS SUNK A
LITTLE FARTHER S INTO THE WESTERN SECTIONS OF NCNTRL TX...WITH
WEAKENING MCS ASSOCIATED WITH THE NEXT VORTICITY LOBE ROUNDING THE
BASE OF THE LOW BEGINNING TO SLOWLY SPREAD NE INTO NCNTRL/NE TX. NONE
OF THE MODELS HAVE THE MCS FORECAST VERY WELL THIS
MORNING...ALTHOUGH...DESPITE CONVECTIVE FEEDBACK PROBLEMS ONCE
AGAIN...THE GFS HAS A BETTER HANDLE ON THE INITIAL PLACEMENT OF THE
VORT LOBE...THUS HAVE USED THIS SOLUTION FOR THE SHORT TERM PORTION OF
THE FORECAST. VORT LOBE SHOULD CONTINUE TO SHIFT NE INTO E TX BY
MIDDAY/EARLY AFTERNOON...IF NOT EARLIER...AND GIVEN ANY LEFTOVER
BOUNDARIES FROM FRIDAY/S CONVECTION...AND LIMITED DAYTIME
HEATING...SCATTERED TO NUMEROUS CONVECTION SHOULD DEVELOP QUICKLY THIS
MORNING OVER E TX/W LA. ALREADY HAVE SEEN DEVELOPMENT OF SCATTERED
CONVECTION JUST NE OF ELD...ASSOCIATED WITH THE INVERTED TROUGH
EXTENDING NW TO SE ALONG THE EWD FLANK OF THE LOW...BUT THIS
CONVECTION MAY LIFT FARTHER N...WITH AFOREMENTIONED VORT LOBE TO THE
SW ALLOWING FOR ADDITIONAL REDEVELOPMENT THROUGHOUT THE DAY TO SPREAD NNE.
PW/S STILL REMAIN QUITE HIGH...ON THE ORDER OF 1.75-2 THIS
MORNING...AND GIVEN VERY WEAK DEEP LAYER SHEAR ENVIRONMENT E OF THE
LOW OVER OUR REGION...STORMS THAT DO DEVELOP WILL AGAIN BE SLOW
MOVERS...AND CAPABLE OF DUMPING A GOOD AMOUNT OF RAIN IN A SHORT
PERIOD OF TIME. HAVE ADDED HEAVY RAINFALL MENTION IN THE FORECAST
TODAY /AND RAISED POPS/ FOR E TX/W LA...WHERE STORM CLUSTERS MAY BE
GREATER...BUT EVEN THE EASTERN AREAS OF N LA/SCNTRL AR THAT SEE
DEVELOPMENT COULD ALSO SEE HEAVY RAINFALL AS WELL...AS SEEN FROM
LOCALIZED FLOODING OVER W JACKSON/NW WINN PARISHES FRIDAY. HAVE ALSO
LOWERED MAX TEMPS A BIT GIVEN GOOD COVERAGE OF RAIN OVER THE W 1/2 OF
THE AREA TODAY.

BELIEVE SVR THREAT WILL BE ISOLATED AGAIN TODAY GIVEN LIMITED
HEATING/SFC BASED INSTABILITY...AND WEAK DEEP LAYER SHEAR...BUT SHOULD
STORMS PULSE...LOCALIZED WIND GUSTS/POSSIBLY MARGINAL HAIL WILL BE THE
RESULT. USP FROM 88-D INDICATED WIDESPREAD 0.5 - 1 QPF TOTALS OVER E
TX FRIDAY...WITH ISOLATED THREE INCH TOTALS FOUND. ADDITIONAL AMOUNTS
OF 1-2 WITH ISOLATED 3 TOTALS SEEMS PLAUSIBLE AGAIN TODAY OVER THESE
SAME AREAS...BUT GIVEN RELATIVELY HIGH FFG VALUES...AND ISOLATED
HIGHER AMOUNTS THAT HAVE ALREADY OCCURRED...WILL NOT ISSUE A FLASH FLOOD
WATCH ATTM...AND WILL MONITOR DURING FUTURE FORECASTS SHOULD THE LOW
HANG OVER CNTRL TX A WHILE LONGER.

CNTRL TX LOW WILL BEGIN TO OPEN UP BY SUNDAY NIGHT...BUT NOT QUICK
ENOUGH TO DODGE A POTENTIAL VORT LOBE ROUNDING THE CENTER OF
CIRCULATION IN WAKE OF ANOTHER POTENTIAL MCS THAT MAY DEVELOP AGAIN
OVERNIGHT OVER THE TX HILL COUNTRY. THUS...ADDITIONAL SCATTERED TO
NUMEROUS CONVECTION MAY AGAIN FIRE BY LATE MORNING/AFTERNOON SUNDAY ACROSS
E TX/W LA...ALTHOUGH CONFIDENCE IN PLACEMENT/TIMING OF THIS NEXT PIECE
OF ENERGY REMAINS LOW...HENCE JUST HIGH CHANCE POPS FOR THESE AREAS.
ADDITIONAL REDEVELOPMENT MAY OCCUR OVERNIGHT AS THE SYSTEM SLOWLY
EJECTS NE ACROSS OK/W AR IN ADVANCE OF THE NEXT SHORTWAVE /OFF THE PAC
NW COAST THIS MORNING/ ADVANCING E ACROSS THE N PLAINS/S CANADA. THE
MEDIUM RANGE PROGS HAVE DONE AN ABOUT FACE CONCERNING THIS SHORTWAVE
/AND ARE IN BETTER AGREEMENT/...KEEPING IT SOME 1500 MILES NNW ACROSS
THE N PLAINS THIS RUN COMPARED TO THE 00Z RUN JUST 24 HRS AGO. AS A
RESULT...ATTENDANT SFC COOL FRONT WILL REMAIN WELL N OF THE REGION
ACROSS THE CNTRL PLAINS.

ELONGATED TROUGH AXIS FROM OUR REMNANT LOW WILL SLOWLY DRIFT SE ACROSS
THE REGION MONDAY/TUESDAY...WITH SCATTERED CONVECTION ONCE AGAIN
POSSIBLE WITH HEATING. GIVEN GULF OF MX RIDGE...AND ALSO BUILDING
UPPER RIDGE OVER THE DESERT SW...WHICH WILL EXPAND E INTO THE S PLAINS
THROUGH MIDWEEK...REMNANT SHEAR AXIS MAY REMAIN DEPOSITED ACROSS THE
DELTA REGION OF NE LA INTO CNTRL LA/SE TX...THUS HAVE SHIFTED CHANCE
POPS E/S OVER THESE AREAS BY TUESDAY. WILL KEEP SLIGHT CHANCE POPS
GOING THROUGHOUT THE REST OF EXTENDED...AS DIRTY RIDGE CONTINUES TO
BUILD...AND ALLOW SUBTLE IMPULSES ALOFT TO SPILL SE IN THE NW FLOW
INTO THE REGION BY WEEK/S END.

PRELIMS ARE NEXT...

15

&&

.AVIATION...
ISOLATED REDEVELOPMENT OF CONVECTION OCCURRING OVER AREA...BEST
ACTIVITY N OF TYR AT 09Z. SHOWERS AND TSTMS TO BECOME MORE
WIDESPREAD THROUGH THE REMAINDER OF THE MORNING AS ENERGY
RESPONSIBLE FOR LARGE CONVECTIVE SYSTEM OVER CENTRAL TX ROTATES
ACROSS OUR AREA LATER IN THE MORNING. MOSTLY MVFR WITH SOME IFR
CONDITIONS WILL PREVAIL MUCH OF THE MORNING THROUGH 15Z BEFORE
GRADUALLY LIFTING. MVFR CONDITIONS WILL BE GENERALLY ASSOCIATED
WITH PRECIP AREAS. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  70  87  71 /  60  40  40  30
MLU  87  69  91  70 /  50  30  20  20
DEQ  82  69  84  68 /  60  50  50  50
TXK  82  69  86  70 /  60  40  40  40
ELD  84  68  89  68 /  50  30  20  30
TYR  81  69  83  71 /  70  50  50  50
GGG  81  69  85  70 /  70  50  50  50
LFK  84  69  85  71 /  60  40  50  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/17
Hazardous weather outlook, Jun 16, 5:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT JUN 16 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE ACROSS MUCH OF THE FOUR STATE REGION TODAY...AS AN UPPER
LEVEL LOW PRESSURE SYSTEM REMAINS STATIONARY ACROSS NORTHCENTRAL
TEXAS. ONE UPPER LEVEL DISTURBANCE WRAPPING AROUND THE CENTER
OF CIRCULATION WILL ENTER EAST TEXAS LATE THIS MORNING OR
EARLY AFTERNOON...ENHANCING SHOWER AND THUNDERSTORM
DEVELOPMENT OVER THIS AREA. ELSEWHERE...DAYTIME HEATING AND LEFTOVER
OUTFLOW BOUNDARIES FROM PRIOR THUNDERSTORM ACTIVITY...WILL PROVIDE
THE LIFT NEEDED FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS
NORTH LOUISIANA AND SOUTH ARKANSAS. A FEW ISOLATED STORMS MAY
POSSIBLY BECOME SEVERE TODAY AND EARLY THIS EVENING...PRODUCING
STRONG DAMAGING WINDS AND POSSIBLY LARGE HAIL. IN ADDITION...THE AIR
MASS OVER THE FOUR STATE AREA REMAINS SATURATED...ADDING TO THE
INCREASED RISK OF LOCALLY HEAVY RAINFALL. ANY NEW THUNDERSTORMS THAT
DEVELOP WILL LIKELY BE SLOW MOVING...PRODUCING RAINFALL AMOUNTS OF
ONE TO TWO INCHES IN SHORT PERIODS OF TIME. THUS...LOCALIZED FLOODING
MAY RESULT...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. WHILE
SOME OF THESE THUNDERSTORMS MAY BEGIN TO DIMINISH SHORTLY AFTER
SUNSET...ADDITIONAL REDEVELOPMENT IS POSSIBLE OVERNIGHT...ESPECIALLY
AS ANOTHER UPPER LEVEL DISTURBANCE ROUNDS THE LOW AND ENTERS EAST
TEXAS SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL PERSIST SUNDAY AND MONDAY...AS THE
UPPER LOW PRESSURE AREA REMAINS ANCHORED OVER NORTHCENTRAL
TEXAS OVER THE NEXT DAY OR SO. THIS SYSTEM SHOULD WEAKEN AND SLOWLY
EJECT NORTHEAST INTO OKLAHOMA AND WESTERN ARKANSAS MONDAY...BUT
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER ALL
THE FOUR STATE REGION THROUGH TUESDAY. SOME ISOLATED STORMS MAY
BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN
THREAT...WHICH COULD PRODUCE FLOODING OF LOW LYING...POOR DRAINAGE
AREAS. THIS THREAT WILL BEGIN TO END LATE TUESDAY...AS THE
REMNANTS OF THIS SYSTEM DRIFT SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF SKYWARN SPOTTERS...EMERGENCY MANAGERS...AND HAM
RADIO OPERATORS...MAY BE NEEDED TODAY AND TONIGHT.

15

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 13:03 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Upshur

When
June 16, 7:05 AM CST to 10:00 AM CST
Where
Upshur County, 4 mi N of Big Sandy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.638, -95.100

Intersection of Highway 1002 and Aspen Road underwater and closed.

Flash Flood, Upshur

When
June 16, 8:28 AM CST to 10:00 AM CST
Where
Upshur County, 1 mi N of Gladewater
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.544, -94.930

Flooding reported across US 80 with minor street flooding in the northern portion of the city.

Flash Flood, Gregg

When
June 16, 10:20 AM CST to 2:30 PM CST
Where
Gregg County, 3 mi S of Gladewater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.487, -94.930

TX 135 near FM 2207 was closed due to high water.

Flash Flood, Gregg

When
June 16, 10:20 AM CST to 2:30 PM CST
Where
Gregg County, 5 mi E of Gladewater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.530, -94.844

Water over US 271...McComic Road and multiple secondary roads in the northwest portion of the county.

Flash Flood, Smith

When
June 16, 10:23 AM CST to 11:45 AM CST
Where
Smith County, 5 mi S of Lindale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.448, -95.400

Water reported over multiple secondary roadways in the northern portion of the county.

Flash Flood, Upshur

When
June 16, 11:40 AM CST to 2:30 PM CST
Where
Upshur County, Gilmer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.730, -94.930

TX 155 was closed from Big Sandy to Gilmer. Numerous county roads closed across the entire county.

Flash Flood, Smith

When
June 16, 11:55 AM CST to 1:15 PM CST
Where
Smith County, 3 mi NE of Tyler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.381, -95.264

FM 724...TX 110...FM 2015 and numerous other county roads across the northern portion of the county were closed or washed out.

Flash Flood, Smith

When
June 16, 12:30 PM CST to 1:15 PM CST
Where
Smith County, 6 mi E of Tyler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.350, -95.197

County Road 26 was washed out between TX-850 and County Road 21.

Flash Flood, Smith

When
June 16, 12:47 PM CST to 1:15 PM CST
Where
Smith County, 3 mi SW of Lindale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.489, -95.436

Portions of County Road 411 was under water. High water rescues had to be made as vehicles became submerged.

Flash Flood, Smith

When
June 16, 12:55 PM CST to 1:15 PM CST
Where
Smith County, Tyler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.350, -95.300

Reports of several road closures across Smith County due to very heavy rainfall. County Road 2260 under four feet of water. FM 724 is closed three miles from US 64. FM 757 and 2767 also closed. County Road 472 closed between County Road 433 and 411.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38409, 38408, 38405, 38406, 38407, 38403, 38404, 38400, 38401, 38402.